Alert archive / Puerto Rico / Flash Flood Warnings in 2010

Flash Flood Warning 53, NWS JSJ

May 31, 2010

NWS JSJ issued this flash flood warning at May 31, 2010, 9:22 PM CDT. It was in force for 71 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2010, 9:22 PM CDT (02:22 UTC)
Expired
May 31, 2010, 10:33 PM CDT
In force
71 min
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

474 
WGCA52 TJSJ 010222
FFWSJU
PRC025-063-129-010815-
/O.NEW.TJSJ.FF.W.0053.100601T0222Z-100601T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
1022 PM AST MON MAY 31 2010

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     CAGUAS
     GURABO
     SAN LORENZO

* UNTIL 415 AM AST

* AT 1000 PM AST...A USGS SENSOR ON THE RIO GRANDE DE LOIZA AT 
CAGUAS INDICATED A EXTREME FLOW OF WATER COMING DOWN THE RIVER. THE 
CREST OF THIS RIVER IS HIGHLY UNCERTAIN DUE LACK OF RAINFALL 
ESTIMATES IN THIS AREA. THE RIVER CRESTED AT SAN LORENZO AND GURABO 
SO THE BIGGEST CONCERN IS OVER CAGUAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1829 6605 1829 6598 1814 6593 1815 6605

$$

ROSA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
1 follow-up statement
722 
WGCA72 TJSJ 010333
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
1133 PM AST MON MAY 31 2010

PRC025-063-129-010339-
/O.CAN.TJSJ.FF.W.0053.000000T0000Z-100601T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CAGUAS PR-GURABO PR-SAN LORENZO PR-
1133 PM AST MON MAY 31 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SAN LORENZO...
GURABO AND CAGUAS MUNICIPALITIES...

AT 1125 PM AST...THE HEAVY RAINFALL WHICH AFFECTED THESE 
MUNICIPALITIES HAD MOSTLY DISSIPATED...AND NO ADDITIONAL HEAVY 
RAINFALL IS EXPECTED ACROSS THIS AREA THROUGH THE EVENING HOURS. IN 
ADDITION...THE RIVER GAGE SENSOR ALONG THE RIO GRANDE DE LOIZA IN 
CAGUAS INDICATED THAT THE RIVER HAD CRESTED BELOW FLOOD STAGE...AND 
IS EXPECTED TO CONTINUE TO SLOWLY RECEDE DURING THE OVERNIGHT 
HOURS. 

LAT...LON 1829 6605 1829 6598 1814 6593 1815 6605

$$

SR

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 31, 7:26 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, May 31, 7:26 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN JUAN PR
826 PM AST MON MAY 31 2010

.UPDATE...TDWR TSJU RADAR HAS FAILED LIKELY DUE TO COMMS FAILURE
AS A RESULT OF INTENSE CG LIGHTNING ACTIVITY NEAR THE RADAR SITE.
GIVEN THAT WE HAVE NO RADARS AVAILABLE ATTM...I HAVE REQUESTED TO
NCEP TO PUT GOES IN SUPER RAPID SCAN IMAGERY UNTIL AT LEAST
MIDNIGHT WHEN CONVECTION SHOULD WEAKEN OR WITH START SEEING A
DECREASE IN LIGHTNING DATA.

&&

ROSA
&&

.PREV DISCUSSION... /ISSUED 427 PM AST MON MAY 31 2010/

SYNOPSIS...AT UPPER LEVELS...HIGH PRESSURE NOSING INTO THE
CARIBBEAN FROM THE EAST WILL MOVE INTO THE CENTRAL AND WESTERN
CARIBBEAN TOMORROW AND WEDNESDAY AND REMAIN LITTLE CHANGED UNTIL A
TROUGH DIGS IN OVER HISPANIOLA SUNDAY NIGHT AND PERHAPS FORMS A
CUT-OFF LOW JUST NORTHWEST OF PUERTO RICO ON TUESDAY OF NEXT WEEK.

AT MID LEVELS...HIGH PRESSURE NOSING INTO THE CARIBBEAN FROM THE
EAST WILL MOVE INTO THE CENTRAL AND WESTERN CARIBBEAN TOMORROW AND
WEDNESDAY. HIGHER PRESSURE WILL FORM OVER THE CENTRAL ATLANTIC MID
WEEK NEXT WEEK. MID LAYERS WILL DRY ON WEDNESDAY AND REMAIN QUITE
DRY UNTIL SUNDAY.

AT LOWER LEVELS...A ZONE OF CONVERGENCE HAS FORMED JUST NORTH OF 20 NORTH
AND CLOUD COVER FROM THIS BAND HAS EXPANDED TO COVER MOST OF
PUERTO RICO AND THE U.S. VIRGIN ISLANDS. THE BAND IS EXPECTED TO
LIFT NORTH AS HIGHER PRESSURE WITH DRY AIR MOVES INTO THE
CARIBBEAN TUESDAY AND WEDNESDAY. SOME MOISTURE RETURNS AFTER
SATURDAY.

DISCUSSION...THE PRESENCE OF A ZONE OF CONVERGENCE TO THE NORTH
AND THE EXTENSIVE CLOUD COVER AT MID LEVELS THAT IT HAS BROUGHT
HAS DIMINISHED AND RETARDED CONVECTIVE ACTIVITY OVER NORTHERN
PUERTO RICO. SOME SHOWERS HAVE FORMED FROM SAN JUAN TO
AGUADA...BUT AMOUNTS HAVE BEEN LESS THAN ONE HALF INCH. THIS IS
NOT ENOUGH TO WARRANT A FLASH FLOOD WATCH AND HAVE DECIDED TO
CANCEL IT WITH THE ZONE PACKAGE ISSUANCE. WOULD HAVE CANCELED IT
SOONER...BUT EVEN MODEST SHOWER ACTIVITY COULD HAVE TRIGGERED A
MUDSLIDE IN VERY SATURATED SOILS AND SO HELD OFF UNTIL A BETTER
IDEA COULD BE GAINED AS TO THE AMOUNT OF CONVECTION THAT COULD
FORM. SHOWERS HAVE FORMED OVER THE CARIBBEAN SEA SOUTH AND
SOUTHWEST OF THE U.S. VIRGIN ISLANDS AND IN THE CENTER OF THE MONA
CHANNEL AS WELL AS NORTH IN THE ZONE OF CONVERGENCE MENTIONED
ABOVE...BUT NOTHING SIMILAR TO THE NORTHEAST SOUTHWEST BAND OF
SHOWERS DEPICTED BY THE NAM OVER CENTRAL PUERTO RICO MOVING TO THE
NORTHWEST DURING THE AFTERNOON. THEREFORE HAVE DISCARDED THE NAM
FOR POOR INITIALIZATION. THE GFS SHOWS BETTER CONVECTION NORTH OF
THE AREA BUT ALSO HAD TOO MUCH MOISTURE OVER PUERTO RICO AND THE
U.S. VIRGIN ISLANDS. SOUTHEAST FLOW AT 850 MB CONTINUES THROUGH
FRIDAY AND...AS SOON AS CLOUDS CLEAR...MAXIMUM TEMPERATURES WILL
BE BUSTING THROUGH THE 90 DEGREE MARK IN THE SAN JUAN METROPOLITAN
AREA AS THEY HAVE MANY DAYS IN MAYAGUEZ AND IN PONCE. EXPECT
CONSIDERABLY WARMER WEATHER IN SAN JUAN TOMORROW AND WEDNESDAY.
MODELS SHOW THE DRY PERIOD BEGINNING IN EARNEST WEDNESDAY AND
THURSDAY AND THEN MOISTURE SLOWLY CREEPS BACK. GOOD MOISTURE MAY
RETURN THE FIRST FULL WEEK OF JUNE BUT THE WETTEST WEATHER IS NOW
LIKELY BEHIND US FOR MANY DAYS TO COME. NEVERTHELESS...TOTAL
PRECIPITABLE WATER WILL BE ABOVE 1.5 INCHES FOR THE MAJORITY OF
THE NEXT 10 DAYS AND SOME CONVECTION IS ALMOST GUARANTEED IN
WESTERN OR NORTHWESTERN PUERTO RICO EACH AFTERNOON...WITH ISOLATED
SHOWERS POSSIBLE ELSEWHERE INCLUDING THE U.S. VIRGIN ISLANDS. THE
BEST NEWS YET IS THAT SUNNIER WEATHER SHOULD BE SEEN WEDNESDAY AND
THURSDAY EVERYWHERE IN THE FORECAST AREA. SAHARAN DUST IS QUITE
VISIBLE IN SATELLITE IMAGERY AND MAY AFFECT THE AREA IN A FEW
DAYS...BUT BY THE TIME IT ARRIVES EXPECT IT TO BE BETTER DISPERSED
WITH THE MOST DENSE AREA SOUTH OF THE LOCAL ISLANDS.

AVIATION... BRIEF MVFR CONDITIONS WILL BE POSSIBLE ACROSS TJBQ
AND TJMZ FROM 31/18-31/23 IN SHRA OR TSRA. PREVAILING VFR
CONDITIONS EXPECTED ELSEWHERE. WATCH FOR FREQUENT MOUNTAIN
OBSCURATIONS. LLVL WIND FLOW BECAME SE AROUND 10 KTS THIS
AFTERNOON.

MARINE...A 5 TO 6 FOOT NORTHERLY SWELL HAS ARRIVED IN THE AREA
AND BOOSTED SOME COMBINED SEAS TO 5 AND 6 FEET. THESE HAVE ALREADY
BEGUN TO DIMINISH. SMALL CRAFT ADVISORIES ARE NOT EXPECTED DURING
THE NEXT 7 DAYS.

CLIMATE...MAY 2010 WILL END AS THE FOURTH WETTEST ON RECORD AT THE
LMM INTL AIRPORT WITH A TOTAL OF 12.37 INCHES. THE WETTEST MAY ON
RECORD WAS IN 1965 WHEN 14.99 INCHES WERE RECORDED. A TOTAL OF 31.06
INCHES OF RAIN HAS BEEN RECORDED AT THE LMM INTL AP IN SJU SINCE THE
BEGINNING OF THE YEAR WHICH REPRESENTS THE WETTEST START TO A YEAR
ON RECORD. THIS TOTAL IS 1.30 INCHES AHEAD OF 2005 TO THIS DATE
WHICH ENDED AS THE WETTEST YEAR ON RECORD IN SAN JUAN. RECORDS AT
THE LMM INTL AP DATE BACK TO 1956.

MAY 2010 WILL LIKELY END AS THE 11TH WARMEST MAY ON RECORD BUT THIS
IS PRELIMINARY AS MINIMUM TEMP AS YET TO OCCUR THIS EVENING. PLEASE
MAKE SURE TO CHECK THE HEADLINE SECTION OUR WEB PAGE TUE MORNING FOR
MORE CLIMATE STATISTICS.

CLIMATE SECTION...ROSA

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  78  90  79  93 /  30  30  20  20
STT  80  88  80  87 /  40  40  30  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

64/64
Hazardous weather outlook, May 31, 3:47 AM CDT, 17 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
447 AM AST MON MAY 31 2010

AMZ710>745-PRZ001>013-010900-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
447 AM AST MON MAY 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
A MOIST AND UNSTABLE AIR MASS WILL RESULT IN ANOTHER ACTIVE WEATHER
DAY ACROSS PUERTO RICO TODAY. DUE TO ALREADY SATURATED
SOILS...LOCALIZED FLOODING...MAINLY ACROSS THE INTERIOR AND
NORTHERN SECTIONS OF PUERTO RICO...CAN BE EXPECTED THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME AS A DRIER
AND MORE STABLE AIR MASS BEGINS TO FILTER IN ACROSS THE LOCAL
ISLANDS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF RAINFALL IN EXCESS OF TWO INCHES...LOCALIZED
FLOODING OR MUDSLIDES WOULD BE APPRECIATED.

AMZ715-725-VIZ001-002-010900-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
447 AM AST MON MAY 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF RAINFALL IN EXCESS OF ONE INCH...LOCALIZED
FLOODING OR MUDSLIDES WOULD BE APPRECIATED.

SR

In the hours before

Special weather statement, May 31, 6:56 PM CDT, 2 hours 26 minutes before
PRC021-047-051-105-135-137-143-145-010045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
756 PM AST MON MAY 31 2010

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A SPECIAL WEATHER
STATEMENT EFFECTIVE UNTIL 845 PM AST FOR PEOPLE IN THE FOLLOWING
MUNICIPALITIES
IN PUERTO RICO
     BAYAMON...COROZAL...NARANJITO...TOA ALTA...VEGA ALTA...DORADO...
     VEGA BAJA AND TOA BAJA

AT 750 PM AST...PUBLIC AND EMERGENCY MANAGER OFFICIALS REPORTED
INTENSE LIGHTNING WITH HEAVY RAINFALL ACROSS THESE MUNICIPALITIES.
THESE THUNDERSTORMS ARE LOCATED AT 2 MILES NORTHWEST OF RIO
LAJAS...OR ABOUT 2 MILES EAST OF VEGA ALTA...MOVING NORTH AT 5 MPH.
IN ADDITION...RAIN GAGES AT TOA ALTA NEAR HIGHWAY 2 INDICATED
RAINFALL AMOUNTS OF 2.18 INCHES...ASSOCIATED WITH THESE
THUNDERSTORMS.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

ER
Special weather statement, May 31, 7:05 PM CDT, 2 hours 17 minutes before
PRC021-047-051-105-135-137-143-145-010045-

COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
756 PM AST LUNES 31 DE MAYO DE 2010

EL SERVICIO NACIONAL DE METEOROLOGIA EN SAN JUAN HA EMITIDO UN
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO QUE ESTARA EN
EFECTO HASTA LAS 845 PM AST PARA LOS SIGUIENTES MUNICIPIOS EN
PUERTO RICO...

BAYAMON...COROZAL...NARANJITO...TOA ALTA...VEGA ALTA...DORADO...
VEGA BAJA Y TOA BAJA

A LAS 750 PM AST...EL PUBLICO Y OFICIALES DE MANEJO DE EMERGENCIAS
REPORTARON RELAMPAGOS INTENSOS CON LLUVIA MUY FUERTE A TRAVES DE
ESTOS MUNICIPIOS. ESTAS TRONADAS ESTAN LOCALIZADAS A 2 MILLAS AL
NOROESTE DE RIO LAJAS...O CERCA DE 2 MILLAS AL ESTE DE VEGA
ALTA...MOVIENDOSE AL NORTE A 5 MPH. ADICIONALMENTE...PLUVIOMETROS EN
TOA ALTA CERCA DE LA AUTOPISTA NUMERO 2 INDICAN CANTIDADES DE 2.18
PULGADAS...ASOCIADAS A ESTAS TRONADAS.

RELAMPAGOS INTENSOS HAN SIDO REPORTADOS CON ESTAS TRONADAS. SI ESTA
AFUERA...MANTENGASE LEJOS DE OBJETOS AISLADOS COMO ARBOLES. ENTRE A
UN LUGAR BAJO TECHO SI ES POSIBLE...MANTENGASE ALEJADO DE VENTANAS Y
EVITE USAR EL TELEFONO A MENOS QUE SEA UNA EMERGENCIA. DESCONECTE
ENSERES ELECTRICOS INNECESARIOS ANTES DE QUE LAS TRONADAS LLEGUEN.

ER/DS

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:58 PM CDTAreal Flood AdvisoryJSJ3 hr
May 31, 8:27 PM CDTFlash Flood WarningJSJ6 hr
May 31, 10:38 PM CDTAreal Flood AdvisoryJSJ5 hr
Jun 1, 12:45 AM CDTFlash Flood WarningJSJ2 hr
Jun 1, 2:01 AM CDTAreal Flood AdvisoryJSJ2 hr
Jun 1, 2:20 AM CDTAreal Flood WarningJSJ12 hr
Jun 1, 12:38 PM CDTAreal Flood AdvisoryJSJ3 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.